Less risky ways to use drugs
Here are some guidelines to help you use drugs more safely:
- If you are going to use drugs, do not use them alone and always tell someone else what it is you have taken. If you are in Glasgow, North Ayrshire and South Ayrshire you will soon be able to use the ‘Never Use Alone’ phone line run by the treatment provider We Are With You, in Glasgow and Ayrshire.
And Cranstoun have a Buddy Up service. People who are using drugs alone can download the Buddy Up app and be connected to a Cranstoun volunteer with whom they can build a rescue plan in the event of an emergency.
- Always use clean needles and do not share injecting equipment.
- Begin by using a small amount e.g. a quarter of a pill and wait a couple of hours before taking more. Or Crush, Dab, Wait – i.e. crush up any pills, dab in a wet finger to taste and then wait an hour or two. This is particular important advice now that ecstasy tablets are being found that are much stronger than they used to be. See more on this here.
- Don’t mix drugs with other drugs including alcohol or prescription medications.
- When dancing, be sure to take breaks to cool down and drink small sips of water – but don’t drink more than a pint an hour.
- Think about your surroundings and do not use in an unsafe place.
- Never drive or use machinery after taking drugs.
- Always get help if you are worried about a friend and give the medical professionals as much information as possible about the drug or drugs that were taken.
- Place sleeping or unconscious friends in the recovery position – see below
How to get your drugs checked and see results of drug tests
Over the last few years there has been a drive to provide drug testing services at festivals and some nightclubs. An organisation called The Loop, has been providing these services in the UK. In addition to testing, the Loop also provide welfare and harm reduction advice. The Loop doesn’t currently offer a permanent testing service to the general public. However, when testing services are available, such as at Festivals, these are announced on their Twitter account.
The organisation, WEDINOS – The Welsh Emerging Drug & Identification of Novel Substances, offers a free postal testing service. WEDINOS tests substances to give individual users and others rapid and accurate information. Samples are submitted anonymously and results are published online.
How to inject more safely
It is important to keep equipment as clean and sterile as possible and to avoid sharing. If needles are shared it is safer to use low dead space versions. These syringes have less space between the needle and the plunger after injecting which means that less blood and drug remain here and there is less risk of spreading blood-borne viruses, such as HIV and hepatitis B and C.
This animation explains more: Low Dead Space Needles and Syringes.
Many pharmacies and drug services offer a needle exchange where you can get free, sterile injecting equipment such as needles, spoons, citric acid, filters and foil. You will also be given a free container to dispose of used needles in, which you can take back to the service. Some hostels also provide this service. In fact, wherever you see the sign below, there is a needle exchange operating.
You can also search for a needle exchange scheme on the With You website.
You do not need to make an appointment to visit a service and you will be able to speak to someone in a private room if you wish. You do not have to give your full name and anything you do tell the service is confidential.
Often, at a needle exchange you can get advice on how to inject more safely and what to do in the event of an overdose. A free Naloxone kit on reversing opiate overdoses, i.e. overdoses from drugs like heroin, morphine and methadone is available too and you will be trained in how to use it.
It is also possible to be tested for blood borne viruses such as HIV, hep B and hep C. and to be vaccinated against hep B.
In September 2021, the charity Humankind, developed a set of Minimum Standards for Needle Exchanges and Harm Reduction Services. These standards aim to improve coverage, reduce the risk of needle finds, and ensure consistent high-quality delivery of needle exchange programmes. NICE has also published public health guidelines for needle exchange programmes.
Resources on safer injecting:
Check out the Exchange Supplies site to order equipment such as low dead space syringes, sterile citric acid for dissolving, and foil. The site also has a large resource of booklets and posters on how to inject more safely, including, an online guide to safer Injecting called the Safer Injecting Handbook (PDF)
What to do if someone overdoses
If you believe someone has overdosed on opiates call 999 for an ambulance straight away and stay with the person until the ambulance arrives. Tell the ambulance crew as much as you can about what the person took.
Signs of an overdose include:
- Deep snoring and/or gurgling
- Being unwakeable
- Turning blue (especially lips or fingertips)
- Shallow breathing or not breathing
- Floppy limbs
As mentioned above, it is possible to reverse the effects of an overdose from opiates such as heroin or methadone using the drug, Naloxone. Naloxone may come as pre-filled syringe for injection (Prenoxad) or as a nasal spray (Nyxoid). Naloxone kits should have guidance on how to use them included in the pack but if not, you can find instructions for administering the injecting kits here, and the nasal spray here, courtesy of naloxone.org.uk
Naloxone begins working to reverse an opioid overdose in a few minutes but its effects wear off after 20-40 minutes, so you will still need to keep an eye on the person until the ambulance arrives, and during this time you may need to top up the naloxone to keep the person awake and breathing adequately.
If the person is unconscious but breathing place them in the recovery position. This will keep their airway clear and open. This NHS video explains how to put someone into the recovery position.
1. Open their airway by tilting the head and lifting their chin. Lie them on their side and straighten their legs.
2. Place the arm nearest to you at right angles to the body. Get hold of the far leg just above the knee and pull it up, keeping the foot flat on the ground. Place their other hand against their cheek.
3. Keep their hand pressed against their cheek and pull on the upper leg to roll them towards you and onto their side.
4. Tilt the head back so they can breathe easily.
5. Make sure that both the hip and the knee of the upper leg are bent at right angles.
If the person is not breathing you will need to administer CPR. The 999 emergency operator can work with you over the phone to do this.
How to get Naloxone
Public Health England guidelines state that anyone involved in delivering drug treatment services can now carry naloxone and make it available to others without a prescription. Naloxone kits are also available at GP practices and needle exchanges. Plus many community pharmacies, outreach and homeless services.
You can search on the With You website for where to get Naloxone
You can also order for free online via the SFAD (Scottish Families affected by Drugs) click and deliver service
For more information on helping to stop drug deaths please see the Scottish Drug’s Forum STOP THE DEATHS campaign website